Cramps, muscle soreness, pain and weakness. Sounds like a bad day at the Olympics. No. They're the side-effects millions of people suffer when they take cholesterol-lowering drugs or statins, drugs designed to protect against a potential heart attack or stroke. Their discomfort isn't life-threatening -- just a nuisance -- but it makes many patients uncomfortable enough that they stop taking them.
Worldwide, about 52 million patients are prescribed statins. Up to 30 per cent of these patients suffer some sort of muscle pain, causing more than half of them to want off the drug.
That decision has significant implications, said Dr. Steven Baker, an assistant professor in the Department of Medicine at McMaster University's Michael G. DeGroote School of Medicine.
They could wind up in a coronary care unit or medical ward and need cardiac rehabilitation as well as blood pressure and blood thinning drugs -- all adding up to billions of dollars in costs to the health care system.
Baker believes the answer to preventing muscle problems caused by statins may be in adding a safe natural health product to the patient's treatment regime. To prove his hypothesis, he has a 40-patient study underway -- the first of its kind.
Volunteers are being sought who have been diagnosed with high cholesterol but haven't yet started on a cholesterol-lowering drug. During the eight-week study, all 40 patients are prescribed a cholesterol-lowering drug. In addition, half receive a natural health product while half get a placebo.
As well, creatine kinase (CK) -- a muscle enzyme -- will be measured and subjects will undergo a 45-minute treadmill test and blood and strength tests. Muscle biopsies at the beginning and end of the study will allow Baker to see how much of the supplement gets into and stays in the muscle.
The goal, Baker said, is to find out if the natural supplement can reduce muscle symptoms while patients are taking statins.
Provided by McMaster University
Explore further: Repeat ED visits for opioid overdose raise risk of hospitalization, respiratory failure